Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2015, 2:23 AM CDT for Aurora County, Brule County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2015, 2:23 AM CDT (07:23 UTC)
- Expired
- Jun 22, 2015, 3:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 204 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 2:30 AM CDT | TSTM WND GST 73 | 3 Sw Chamberlain, SD | SDSU SITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
831
WUUS53 KFSD 220723
SVRFSD
SDC003-015-220815-
/O.NEW.KFSD.SV.W.0066.150622T0723Z-150622T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
223 AM CDT MON JUN 22 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
WESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 315 AM CDT
* AT 223 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUDE
RANCH...OR 8 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 55
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CHAMBERLAIN AROUND 230 AM CDT.
KIMBALL AROUND 250 AM CDT.
GRASS RANCH COLONY AROUND 255 AM CDT.
WHITE LAKE AROUND 305 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
4391 9936 4393 9936 4394 9853 4350 9851
4350 9930 4353 9928 4358 9934 4365 9936
4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0723Z 270DEG 49KT 4376 9947
HAIL...1.00IN
WIND...60MPH
$$
BT2 follow-up statements
699
WWUS53 KFSD 220753
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 AM CDT MON JUN 22 2015
SDC003-015-220815-
/O.CON.KFSD.SV.W.0066.000000T0000Z-150622T0815Z/
BRULE SD-AURORA SD-
253 AM CDT MON JUN 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR BRULE AND WESTERN AURORA COUNTIES...
AT 252 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF HAMILL...OR 14 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 55
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF BRULE
AND WESTERN AURORA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
4391 9936 4393 9936 4394 9853 4350 9851
4350 9930 4353 9928 4358 9934 4365 9936
4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0752Z 270DEG 46KT 4366 9953
HAIL...1.00IN
WIND...60MPH
$$
BT869
WWUS53 KFSD 220812
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 AM CDT MON JUN 22 2015
SDC003-015-220822-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-150622T0815Z/
BRULE SD-AURORA SD-
312 AM CDT MON JUN 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR BRULE AND WESTERN AURORA
COUNTIES WILL EXPIRE AT 315 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
4391 9936 4393 9936 4394 9853 4350 9851
4350 9930 4353 9928 4358 9934 4365 9936
4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0809Z 270DEG 49KT 4366 9953
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:15 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 9:15 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SUN JUN 21 2015 .UPDATE... ISSUED AT 907 PM CDT SUN JUN 21 2015 KEEPING AN EYE TO THE WEST AS VERY UNSTABLE AIR LIFTS NORTH INTO THE REGION. ONGOING DIURNALLY DRIVEN THUNDERSTORMS THAT HAVE PRODUCED A FEW TORNADOES IN NORTHWEST SOUTH DAKOTA LIKELY TO WEAKEN OVER THE NEXT COUPLE OF HOURS...SO A GOOD CHANCE THAT THE NORTHWEST SD THUNDERSTORMS WILL NOT AFFECT THE CWA. WHAT WILL LIKELY AFFECT THE AREA WILL BE NEW DEVELOPMENT SOMEWHERE IN CENTRAL SD AS VERY UNSTABLE AIR...PER THE LBF SOUNDING...PUSHES NORTH. IN ALL LIKELIHOOD THUNDERSTORM DEVELOPMENT MAY BE JUST A BIT SOUTH OF EARLIER EXPECTATIONS AND CLOSER TO INTERSTATE 90...BUT FOR NOW WILL JUST START TO HEDGE THAT WAY AS LATER DEVELOPMENT COULD PUSH THIS DEVELOPMENT FARTHER NORTH. NOT OUT OF THE QUESTION TO SEE CLOSE TO 3000 J/KG ELEVATED CAPE ALONG WITH AN ABUNDANCE OF STRONG UNIDIRECTIONAL SHEAR...WHICH WHEN COUPLED WITH A FAIRLY NICE DRY LAYER FROM ABOUT 800MB TO 500MB THE POTENTIAL FOR STRONG WINDS WILL BE VERY HIGH. NOT OUT OF THE QUESTION TO EVEN SEE A SUPERCELL AROUND THE JAMES RIVER VALLEY OR JUST WEST WITH THE INITIAL DEVELOPMENT...WHICH WOULD MEAN A HIGHER PROBABILITY OF HAIL TO GOLF BALLS...MAYBE LARGER. ONCE AGAIN IT ALL COMES DOWN TO TIMING...WHICH IS THE POINT THAT WE ARE AT FOR THE NEXT FEW HOURS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 330 PM CDT SUN JUN 21 2015 SHOULD BE FAIRLY QUIET EVENING ACROSS THE CWA...BUT EXPECT STORMS TO BE DEVELOPING IN NORTHERN SECTION OF THE STATE. STORMS THAT DEVELOP THIS EVENING WILL EVOLVE INTO ANOTHER MCS VERY SIMILAR TO SATURDAYS. MODELS ARE ALL OVER THE PLACE ON WHERE THIS DEVELOPMENT WILL TAKE PLACE AND WITH THE EXPECTED MOVEMENT. AT THIS TIME IT LOOKS LIKE THEY SHOULD MOVE SOUTHEAST AFTER MIDNIGHT AND MOVE INTO THE FORECAST AREA. LOOKS LIKE THE THE NORTHEAST TWO-THIRDS OF THE FORECAST ARE WILL SEE A PRETTY GOOD CHANCE OF RAIN...BUT EXPECT SEVERE WEATHER THREAT TO MAINLY BE FOCUSED NORTHEAST OF A LINE FROM DE SMET TO SIOUX FALLS ANF THEN EAST ALONG I-90. MODEL SOUNDINGS SHOW PRETTY GOOD INSTABILITY AND SHEAR...PLUS STRONG WINDS AT 70H AS LOW LEVEL JET INCREASES. QUESTION WILL BE IF THOSE STRONGER WINDS WILL BE ALLOWED TO REACH THE GROUND WITH THE STORMS. EVEN IF THEY DONT...THERE SHOULD BE A PRETTY GOOD LIGHT SHOW TO SAY THE LEAST. WIND THREAT WILL DIMINSH WITH TIME AND THEN WILL HAVE TO WATCH FOR A HEAVY RAIN THREAT. COULD SEE SOEM LOCALIZED FLOODING DUE TO THE HEAY RAIN. EXPECT STORMS TO BE EAST OF THE FORECAST AREA BY 14Z ON MONDAY. HIGHS ON MONDAY WILL BE SIMILAR TODAY BUT WITH LOWER HUMIDITIES AND BREEZIER CONDITIONS THAN OF RECENT DAYS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 PM CDT SUN JUN 21 2015 QUASI-ZONAL UPPER LEVEL FLOW WILL KEEP THE WEATHER PATTERN ACTIVE FOR MUCH OF THE UPCOMING WEEK WITH A THERMAL BOUNDARY STATIONED NEARBY AND SEVERAL WEAK WAVES TRACKING ALONG THE MID AND UPPER FLOW. AS IS TYPICAL THIS TIME OF YEAR...ISOLATED TO SCATTERED THUNDERSTORM CHANCES ARE EXPECTED NEARLY EVERY PERIOD FROM MID WEEK AND ONWARD. WITH LIGHT NORTHWEST WINDS...COOLING ALOFT AND CLEAR SKIES OVERNIGHT...MONDAY NIGHT WILL SEE SLIGHTLY COOLER READINGS THAN IN RECENT DAYS. WENT AHEAD AND LOWERED LOWS SEVERAL DEGREES INTO THE MID 50S TO NEAR 60. SURFACE HIGH PRESSURE DRIFTING ACROSS THE AREA INTO TUESDAY WILL RESULT IN A PLEASANT SUMMER DAY. CLOUDS WILL BE ON THE INCREASE...BUT WINDS WILL BE LIGHT AND HIGHS SHOULD REACH THE UPPER 70S AND LOWER 80S. THE NEXT FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ASSOCIATED WITH A THERMAL BOUNDARY SETTING UP TO OUR SOUTH IN NEBRASKA ON TUESDAY. MODELS BEGIN SLOWLY LIFTING THIS BOUNDARY TUESDAY EVENING AND OVERNIGHT WITH SCATTERED STORMS CREEPING INTO THE SOUTHERN HALF OF THE FORECAST AREA. STILL SOME UNCERTAINTY IN HOW FAR NORTH THIS BOUNDARY WILL LIFT - AS THE NAM AND GEM REMAIN THE MOST NORTHERLY SOLUTIONS. DECIDED TO GO WITH A MODEL BLEND WHICH PLACES AT LEAST SLIGHT CHANCES AREAWIDE...BUT WILL KEEP THE LIKELY POPS OVER NORTHWEST IOWA WHERE THE GREATEST CONSENSUS LIES. ANY LINGERING STORMS WILL SHIFT EASTWARD ON WEDNESDAY...WITH A BREAK IN STORM ACTIVITY ARRIVING WEDNESDAY NIGHT AND THURSDAY. HOWEVER...AS FLOW BEGINS TURNING MORE NORTHWESTERLY LATER IN THE WEEK...THE NEXT SET OF SHORTWAVES ARE SLATED TO DIVE SOUTHEAST THROUGH THE NORTHERN PLAINS. WILL KEEP ISOLATED TO SCATTERED STORMS IN THE PICTURE THURSDAY NIGHT INTO SATURDAY. TEMPERATURES REMAIN MILD IN THE UPPER 70S AND LOWER 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 700 PM CDT SUN JUN 21 2015 MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25 TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...08 SHORT TERM...HEITKAMP LONG TERM... AVIATION...08
Hazardous weather outlook, Jun 21, 6:29 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT SUN JUN 21 2015 SDZ038>040-052>061-222330- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062- 065>067-222330- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY- CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:52 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 38 min |
| Jun 22, 4:21 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| Jun 22, 4:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Moody, Turner | 34 min |
| Jun 22, 5:06 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 39 min |
| Jun 22, 5:20 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 40 min |
| Jun 22, 5:34 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brookings, Clay, Davison, Douglas and 12 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.